The 2001 publication by the American Heart Association, TOX-ACLS Toxicologic-Oriented Advanced Life Support,1 marked wide recognition that critical illness resulting from poisoning may require very different management from similar illness occurring in the nonpoisoned patient. That publication made specific suggestions for management of dysrhythmias and other toxicity caused by cocaine, calcium channel blockers and β-blockers, opioids, tricyclic antidepressants, and drug-induced cardiovascular shock. In 2010, the updated American Heart Association ACLS guidelines contained specific evaluation and recommendations regarding poisoning with these same aforementioned toxins, as well as cyanide, digoxin, and antidotal therapy with flumazenil and lipid emulsion.2 The relevance of those publications is recognition that proper management of many clinical problems caused by toxins differs or deviates from management of the same clinical problem occurring in the nonpoisoned patient.
The main focus of this chapter is on the most commonly encountered problems in the clinical management of poisoned patients. We present a general approach to management and discuss the unique management issues involving poisoning. This chapter cannot cover all poisoning circumstances that require unique management, but it does cover the most common problems relevant to intensivists.
Although the severe consequences of poisoning and toxicity may cause a wide array of clinical problems, the majority of critical illnesses resulting from poisoning involve the following problems: (1) airway or respiratory compromise, (2) cardiovascular depression manifested as hypotension and/or bradycardia, (3) cardiovascular stimulation manifested as hypertension, tachycardia, and/or tachydysrhythmia, (4) hyperthermia, and (5) seizure and status epilepticus (Table 41-1).
Table 41-1. Unique Management of Selected Toxins and Associated Illnesses |Favorite Table|Download (.pdf)
Table 41-1. Unique Management of Selected Toxins and Associated Illnesses
|Multiple toxins||Toxin-induced seizure||Multiple pathways||Use benzodiazepines, barbiturates, empirical pyridoxine, or propofol. Do not administer phenytoin|
|Carbon monoxide||Metabolic acidemia, cardiovascular depression, dysrhythmia, seizure, cardiac arrest||Binds hemoglobin and myoglobin preventing oxygen delivery, binds cytochrome oxidase||Oxygen therapy, hyperbaric oxygen therapy|
|Caustic exposure||Airway compromise due to burn||Direct tissue injury and inflammation||Emergently secure a definitive airway by endotracheal intubation|
|Clonidine||Apnea, respiratory depression, cardiovascular depression||Opioidlike effect|
- Physical stimulation of patient when apneic
- High-dose naloxone infusion
|Cyanide||Metabolic acidemia, cardiovascular depression, dysrhythmia, seizure, cardiac arrest||Blocks oxidative phosphorylation||Antidotal use of hydroxocobalamin or cyanide antidote kit (nitrites and sodium thiosulfate)|
|Methemoglobinemia||Metabolic acidemia, cardiovascular depression, dysrhythmia, seizure, cardiac arrest||Alters hemoglobin, preventing oxygen delivery||Methylene blue|
|Organophosphate||Apnea, bronchorrhea, bronchospasm, cardiovascular depression||Muscarinic cholinergic agonism||Prolonged paralysis may result from neuromuscular blockade due to diminished pseudocholinesterase|
|Organophosphates||Cholinergic syndrome, bradycardia, bronchorrhea, bronchospasm, cardiovascular depression, dysrhythmia, seizure, cardiac arrest||Inhibits acetylcholinesterase, cholinergic excess|
- Decontamination outside of clinical care area supersedes A, B, C and resuscitation
- Allowing contaminated patient into clinical treatment area risks ongoing patient toxicity and potential poisoning of staff caring for patient
|Salicylate||Hyperventilation||Centrally mediated and compensatory to metabolic acidemia||Even brief interruption of hyperventilation may result ...|
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.